Ask a doctor

Skin Necrosis from Dermal Injection?

Hi I was wondering if this is skin necrosis. I had the restylane filler done 4 hours ago on my bridge and now it is badly bruised. This was my first ever time using fillers. What should I do?

Doctor Answers (5)

Skin problems after nasal filler injection...get it checked out

+2

Without a photograph it is hard to say for sure what is going on.  I would suggest contacting your injector ASAP to discuss.  Skin necrosis is usually due to an intravascular injection, which is often associated with severe pain on the injection.  Quick treatment is indicated to try and minimize complications (dissolving the product if possible along with wound care)

That being said, bruising after injection is not uncommon and does not mean there will be any skin necrosis.  

We use cannulas for almost all our filler injections which helps minimize the possibility of an intravascular injection.  Best wishes.


Montgomery Facial Plastic Surgeon
5.0 out of 5 stars 7 reviews

Skin necrosis on bridge of nose can occur from dermal fillers. Need to be evaluated ASAP

+2

The nose is particularly prone to skin necrosis, especially if you had previous rhinoplasty or any scarring.  The vascularity can be compromised with filler by compression of vessels or by direct intraluminal (inside) injection.  The first signs are blanching, which occurs almost immediately.  Later signs are a blue reticular pattern that can occur in areas far from the actual injection point.  Late signs are dying of the skin which is dark or black.  You must catch things early in order to avoid necrosis so its best to see someone right now for evaluation.  No one can tell what's going on without seeing you.  I don't inject the nose anymore after seeing at meetings the number of complications in this area.  Steve Weiner, MD, Facial Plastic Surgery, Destin and Panama City Beach, Florida.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.5 out of 5 stars 7 reviews

Skin necrosis from dermal filler

+2

It would be strange to have the beginnings of skin necrosis in this specific area, and more likely to be a bruise, especially 4 hours out. However, if you have concerns at all about what the area looks like, seek an appointment with your injector for reassurance.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

You might also like...

Skin necrosis with dermal filler

+2

Skin necrosis from dermal filler injection is a rare but serious side effect. Make sure you always have your treatments performed by a dermatologist or plastic surgeon to optimize results and minimize side effects. I'd go promptly back to see your injecting physician to assess whether you have simple bruising or necrosis starting as there are special treatments for necrosis that an expert physician will know about. ~ Dr. Benjamin Barankin, Toronto Dermatology Centre.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 19 reviews

Possible Dermal Necrosis After Restylane

+1

Dermal necrosis can certainly happen after injection of filler to the nasal bridge.  Without examining you it is impossible for me to diagnose your condition.  If you think you may have dermal necrosis, I recommend that you call your injector immediately and be seen by your injector today.  If you have dermal necrosis you don't want to wait for the next available appointment.


Dr. McCracken

Michael McCracken, MD
Lone Tree Oculoplastic Surgeon
5.0 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.